Iowa, 2016

Flash Flood and Heat in Iowa, June 10 to 11, 2016

June 10 to 11, 2016 · NWS DMX · 21 events in 12 counties and zones

A sagging cold front in central and southern Minnesota initiated a number of storms on the afternoon of the 10th. While the boundary did not continue its march southward into Iowa, the storms continued to progress southeastward, eventually entering Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A sagging cold front in central and southern Minnesota initiated a number of storms on the afternoon of the 10th. While the boundary did not continue its march southward into Iowa, the storms continued to progress southeastward, eventually entering Iowa. As a result, the storms produced heavy rainfall along with a handful of hail and wind reports. On the afternoon of the 11th, the cold front sagged down into northern Iowa and initiated a couple of storms that produced an instance of damaging winds. In addition to the storms, a death of an infant occurred from the heat by being left in an unattended vehicle on the afternoon of the 11th in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jun 10, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT FRI JUN 10 2016

.SHORT TERM.../Today/
Issued at 330 AM CDT Fri Jun 10 2016

The focus of the short term forecast remains on early season heat and potential impacts.
Overnight temperatures have fallen to the upper 60s and lower 70s with clear skies and
light Southwest winds across Iowa. A warm front extending from near Mason City to
Davenport will continue to lift North in response to a deepening surface low in the
Northern Plains and a tightening pressure gradient. As the front lifts North, a muggy
and much warmer airmass will settle into Iowa. High temperatures in the mid 90s,
15 degrees above normal highs for this time of year, are likely. Dewpoints are
anticipated to reach the mid and upper 60s with afternoon and early evening heat index
values around 100 in most locations. Will continue with the current heat advisory
for Polk, Dallas and Story counties where heat impacts will be supplemented by urban
heat island processes.

.LONG TERM.../Tonight through Thursday/
Issued at 330 AM CDT Fri Jun 10 2016

Few changes to going trends over the next 5 to 6 days. Subjective analysis
tonight shows low pressure over the Northern Plains with another low
over South Dakota and a warm front extending into northern Iowa through
Northern Illinois. Aloft...H850 analysis indicates a persistent ridge
from the Gulf to the eastern Great Lakes. Low Pressure over the Rockies
to the southwest with ample SW flow aloft heading due north into the
Central Plains. Overall 10C dew points have tracked as far north as
Southern Saskatchewan and Manitoba. The first push of warm air arrived
over the Midwest last night and most of the convection is east of Iowa
now.

The past few days the Euro model and some of the CAMS models for near
term solutions have been the models of choice. Overall the thermal trends
remain the same through the weekend though there is a bit more support
for the backdoor cold/stationary front to push back into eastern/central
Iowa Sunday prior to lifting northeast again by late afternoon into
northeast Iowa. This could once again have some influence on both weather/highs
for Sunday over at least the northeast third to half of the forecast
area. Other than the heat the convective chances remain the overall
most significant feature of the forecast. Late Friday night the eastern
Canadian low will drag a boundary south across Wisconsin/Minnesota
to near northern Iowa by 06z. Though the cap is sufficient to limit
convection over our area in the far northeast...there is a chance that
the convection could propagate SW and undercut the cap over the far
northeast. SPC has the area outlooked for a marginal risk of severe
storms as the front pulls southeast with a slight risk north/northeast
of our area. Once the area of main forcing exits early Sat morning the
remainder of the morning into early afternoon will be hot and more
humid...with less of a breeze. With the Friday night boundary still
near northern Iowa Saturday afternoon...there will be an additional
threat for some strong thunderstorms across the northeast/possibly
central into the late afternoon and evening hours. The H700 cap is
near 10C at this time...but instability is rather stout with MUCAPE
in the 3000-4000 J/KG range over northern Iowa/Southern Minnesota.

Highs Saturday will remain in the lower to mid 90s over the area with
heat indices topping out in the lower 100s. The now nearly stationary
front just to the north of Iowa will linger in the vicinity of southern
Minnesota with the potential for additional thunderstorms by Saturday
evening/night over the north/northeast through Sunday afternoon. Most
of the region will remain in the warm sector of the system with another
day of highs in the lower to mid 90s. Similar to previous model packages
over the past several days... the entire trough will swing east as the
H500 pattern shifts into the area early next week. Both the Euro/GFS
have stuck to their evolution patterns of the system...with the GFS
farther north with the track of the low versus the Euro which has
the system tracking through Iowa. Both model solutions continue to
advertise some potential for both severe weather and locally heavy
rainfall totals over the 3 day period from Tuesday through Thursday...with
the Euro favoring more precipitation over Iowa than the GFS. Once again...
models are showing warm cloud depths of 10.5 to 12kft over the area
with GFS PWATs in the 1.5 to 2.0 inch range during the period.
This could easily lead to rainfall totals over a couple day period
of 2 to 4 inches for some. Obviously a lot depends on the
evolution of the system. Along with the storm...clouds and more
thunderstorms will likely make daily high forecasts a challenge
and confidence moving forward Tues- Thursday has lowered on a day
to day basis.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 620 AM CDT Fri Jun 10 2016

VFR conditions will continue through the forecast period. South
to Southwest surface winds will increase mid morning and become
gusty during the afternoon. Winds will weaken to near 8 knots
around sunset. After 06z, a few thunderstorms could approach North
Central Iowa and impact the Mason City (KMCW) airport.

&&

.DMX Watches/Warnings/Advisories...
Heat Advisory from noon today to 7 PM CDT Sunday for Dallas-Polk-
Story.

&&

SHORT TERM...Angle
LONG TERM...rev
AVIATION...Angle
Hazardous weather outlook, Jun 10, 3:35 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT FRI JUN 10 2016

IAZ048-059-060-110945-
STORY-DALLAS-POLK-
435 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON AND
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AND SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL
IOWA SATURDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH STRONG
WINDS AND LARGE HAIL.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT
THIS TIME. LATER OUTLOOKS WILL DETAIL CHANCESPOTTER ACTIVATION MAY
BE NEEDED LATE TONIGHT OR SATURDAY. S FOR SEVERE THUNDERSTORMS
AND PERIODS OF HEAVY RAINFALL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL IOWA
SATURDAY AFTERNOON.

IAZ006-007-016-017-026>028-039-110945-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-
BLACK HAWK-
435 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
OR EARLY EVENING OVER FAR NORTHERN IOWA AND MOVE SOUTHEAST DURING
THE EVENING HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON
OR EARLY EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY.
THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. LATER
OUTLOOKS WILL DETAIL CHANCES FOR SEVERE THUNDERSTORMS AND PERIODS
OF HEAVY RAINFALL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY.

IAZ004-005-015-023>025-033>038-044>047-049-050-057-058-061-062-
070>075-081>086-092>097-110945-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
435 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY
EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT
THIS TIME. LATER OUTLOOKS WILL DETAIL CHANCES FOR SEVERE THUNDERSTORMS
AND PERIODS OF HEAVY RAINFALL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY.

REV

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 6 thunderstorm wind, 3 hail, 1 flash flood, 1 heat. Local standard time, as filed.

Heavy Rain, Butler

When
June 10, 6:00 AM CST to June 11, 6:00 AM CST
Where
Butler County, 0.69 mi S of Shell Rock
Reported by
COOP Observer
Coordinates
42.710, -92.580

Coop observer reported heavy rainfall of 3.10 inches over the last 24 hours.

Hail, Emmet

When
June 10, 4:08 PM CST
Where
Emmet County, 2.3 mi SSE of Huntington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.470, -94.780

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Emmet

When
June 10, 4:25 PM CST
Where
Emmet County, 1.22 mi SE of Dolliver
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.460, -94.610

Emergency Manager reported wind gusts up to 70 mph along with large hail, size unknown.

Thunderstorm Wind, Emmet

When
June 10, 4:25 PM CST
Where
Emmet County, Estherville Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.750

Estherville Airport ASOS reported wind gust of 76 mph.

Heavy Rain, Worth

When
June 10, 5:00 PM CST to 10:00 PM CST
Where
Worth County, 1 mi W of Joice
Reported by
Social Media
Coordinates
43.370, -93.490

Public reported heavy rainfall of 4.00 inches via social media. Times radar estimated.

Hail, Wright

When
June 10, 6:53 PM CST
Where
Wright County, 3.16 mi NW of Palsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.909, -93.618

Dime to nickel size hail was reported.

Heavy Rain, Black Hawk

When
June 10, 7:30 PM CST to June 11, 3:30 AM CST
Where
Black Hawk County, 1 mi SE of Waterloo
Reported by
Social Media
Coordinates
42.490, -92.336

Public reported heavy rainfall of 1.18 inches via social media. Times radar estimated.

Hail, Kossuth

When
June 10, 8:37 PM CST
Where
Kossuth County, 0.5 mi E of Algona
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.070, -94.220

Emergency Manager reported dime sized hail.

Thunderstorm Wind, Kossuth

When
June 10, 8:53 PM CST
Where
Kossuth County, 0.86 mi NE of St Benedict
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.040, -94.060

Emergency Manager reported roof damage to hog barn, trees down and large tree limb damage around St. Benedict. Time was corrected from a previous LSR, and based on radar.

Heavy Rain, Marshall

When
June 10, 10:00 PM CST to June 11, 6:00 AM CST
Where
Marshall County, Marshalltown
Reported by
Social Media
Coordinates
42.050, -92.920

Public reported heavy rainfall of 2.50 inches via social media. Times radar estimated.

Flash Flood, Cerro Gordo

When
June 10, 11:00 PM CST to June 11, 12:40 AM CST
Where
Cerro Gordo County, 1.59 mi ESE of Winnebago Hgts to 1.31 mi SE of Freeman
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.191, -93.191

KIMT reported road washout and sink hole on B20 near Poplar and Raven Rd. Delayed report.

Thunderstorm Wind, Marshall

When
June 11, 12:01 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.040, -92.910

Marshalltown ASOS recorded wind gust of 62 mph.

Heavy Rain, Polk

When
June 11, 2:18 AM CST to 6:18 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.470

CoCoRaHS observer reported heavy rainfall of 2.38 inches over the course of four hours.

Heavy Rain, Polk

When
June 11, 3:00 AM CST to 6:30 AM CST
Where
Polk County, 1.24 mi NE of Youngstown
Reported by
Public
Coordinates
41.590, -93.510

Public reported heavy rainfall of 2.54 inches. Times estimated based on radar.

Heavy Rain, Polk

When
June 11, 3:00 AM CST to 6:30 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.460

Amateur radio operator reported heavy rainfall of 2.09 inches. End times radar estimated.

Heavy Rain, Polk

When
June 11, 3:00 AM CST to 8:30 AM CST
Where
Polk County, 6.04 mi ENE of Bondurant
Reported by
Public
Coordinates
41.730, -93.360

Public reported heavy rainfall of 3.15 inches this morning. Times radar estimated.

Heavy Rain, Warren

When
June 11, 5:00 AM CST to 9:00 AM CST
Where
Warren County, 1.48 mi NNE of Cool
Reported by
Trained Spotter
Coordinates
41.200, -93.570

Trained spotter reported heavy rainfall of 4.20 inches since 6am.

Heavy Rain, Warren

When
June 11, 5:00 AM CST to 9:00 AM CST
Where
Warren County, 5 mi SSE of Indianola
Reported by
Social Media
Coordinates
41.303, -93.533

Public reported heavy rainfall of 5.00 inches via social media. Times radar estimated.

Thunderstorm Wind, Humboldt

When
June 11, 3:40 PM CST
Where
Humboldt County, 1.47 mi NNE of Bode
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.890, -94.270

Trained spotter reported large oak tree topped with section greater than one foot in diameter down. Three other oak trees with large limbs down as well. Estimated winds in excess of 60 mph.

Thunderstorm Wind, Clarke

When
June 11, 4:25 PM CST
Where
Clarke County, 1 mi W of Murray
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.050, -93.989

Trained spotter reported shingles starting to lift on house and metal paneling on barn starting to loosen.

Heat, Polk

When
June 11, 6:45 PM CST
Where
Polk forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

A 6 month old boy was left in an attended vehicle outside a business while the father was inside the business. The high at KDSM was 91 degrees that afternoon with the highest heat index of 97.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Polk2016-06-110MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633538, 633530, 633531, 633533, 633547, 635533, 633545, 633535, 633536, 633546, 633550, 633537, 633539, 633540, 633541, 633543, 633542, 633548, 633544, 633549, 635541.